Alert archive / Connecticut / Flash Flood Warnings in 2023
Flash Flood Warning 71, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Sep 13, 2023, 2:44 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2023, 2:44 PM EDT (18:44 UTC)
- Expired
- Sep 13, 2023, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT
The radar
The Boston radar (KBOX), 96 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:45 PM EDT | FLOOD | Hampton, CT | In Hampton, there were flooded basements on Main St and Brook Rd. |
| Sep 13, 6:05 PM EDT | FLOOD | 3 S Hampton, CT | In Hampton, Reiley Rd at South Bigelow Rd was closed due to half the road washed out. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
888
WGUS51 KBOX 131844
FFWBOX
CTC003-013-015-132200-
/O.NEW.KBOX.FF.W.0071.230913T1844Z-230913T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
244 PM EDT Wed Sep 13 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
East Central Hartford County in northern Connecticut...
Southern Tolland County in northern Connecticut...
Southern Windham County in northern Connecticut...
* Until 600 PM EDT.
* At 244 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Manchester, Glastonbury, Vernon, Mansfield, South Windsor,
Windham, Plainfield, Willimantic, Killingly, Tolland, Coventry,
Hebron, Brooklyn, Marlborough, Willington, Columbia, Canterbury,
Bolton, Ashford and Pomfret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4184 7252 4184 7205 4181 7180 4164 7179
4163 7195 4167 7215 4166 7216 4171 7224
4169 7227 4167 7227 4164 7233 4161 7233
4160 7238 4159 7239 4160 7241 4159 7243
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
DooleyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 10:42 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Sep 13, 10:42 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1042 AM EDT Wed Sep 13 2023
.SYNOPSIS...
A frontal system brings another period of heavy rain and
embedded thunderstorms this afternoon and evening. Localized
flooding may again develop along with impacts to this
afternoon's commute. Much drier and more seasonable weather
then arrives for Thursday into at least Friday, although
Hurricane Lee still could make a closer pass late this week or
next weekend. Increasing surf and rip currents are likely to
begin around Tuesday and continue into the weekend, although
there is low confidence in any other impacts. Refer to the
latest forecasts on Hurricane Lee from the National Hurricane
Center.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main concern this morning remains the threat of flash flooding.
Southern New England has seen quite a bit of rain over the past
several days, and there has not been much opportunity to dry out
appreciably. Used the latest HRRR, RAP and NationalBlend
guidance to adjust rainfall chances from late this morning into
this evening. Also accounted for latest regional radars in the
very near term.
Still looking like we see a round of heavier rainfall slowly
making its way across southern New England into this evening.
Flash Flood Watch continues. Minor tweaks to temperatures into
this afternoon.
730 am update...
Surface obs indicate patchy dense fog continues over portions of
northern and southeast MA as well as eastern CT. This will
decrease in coverage over the next several hours as showers and
thunderstorms move in. Regional radar shows today's first round
of rain knocking on our door, moving into Berkshire County and
western CT. No significant changes with the early morning
update.
Previous discussion...
Patchy dense fog this morning will quickly give way to shower and
thunderstorm chances between 12-18Z as a slow moving cold front
approaches our region from the west. Given surging PWATs, towards
2in, and parallel to the front mid level flow, this front has proven
to be quite the efficient rainmaker, dropping as much as 4in of rain
over the mid-Atlantic region overnight.
The primary convective complex associated with this front will move
into Connecticut first, after 12Z this morning, before expanding
eastward. While we do not anticipate widespread severe weather, we
cannot rule out damaging winds or a brief spin up tornado this
morning given modest instability of between 400 (NAM) and 800(GFS)
J/kg MUCAPE. While mid level lapse rates remain poor, between 4.5
and 5.5C/km, Bulk Shear tops out around 40kt, much of that between 0-
1km (values of 20-25kt). Furthermore, 0-1km Helicity tops out around
100 m2/sec2. As we have seen many times this summer, these sneaky
"low CAPE/High Shear", tropical moisture infused environments can
result in brief, weak tornadoes. Thus, while we evaluate the risk as
low, a brief tornado or two cannot be ruled out along the initial
convective line this morning. This severe threat is outlined well in
the SPC Marginal Risk.
Unfortunately, the more significant risk today remains flooding
rains, with the HREF probability match mean values highlighting
potential bullseyes of 2-3" across portions of the region that have
seen upwards of 10" of rain over the last several days. With current
1 hour FFG hovering around an inch, any convectively driven downpour
could result urban, poor drainage, or flash flooding, especially if
it sets up over the PVD Metro/North Attleboro-Attleboro area or
across north central Worcester County. Fortunately, at least for the
specific areas mentioned above, the risk for greater than 2" of rain
appears highest across central CT this morning. This risk is
highlighted by a Slight Risk WPC ERO. Additionally, The flood watch
hoisted on the previous shift remains in place for today.
Fortunately, we should see somewhat of a lull in precipitation late
this afternoon and early evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Cold front continues to push eastward overnight, resulting in
rapidly drying conditions as an abrupt wind shift from the south to
the northwest occurs behind the front. While much of the western
half of our CWA will cash in on improving conditions overnight,
there appears to be a resurgence in instability across southeastern
MA and RI after ~03Z Thursday morning. Given the front will not have
cleared the aforementioned area by that hour, expecting downpours and
embedded thunderstorms redevelop after a beneficial evening lull.
The risk for severe weather appears to be lower with this second
wave of potential thunderstorms given shear will not be co-located
with the area of modest instability (200-600J/kg MUCAPE).
In addition to the expected showers across SE MA, some guidance,
namely the HRRR, shows additional shower activity initiating on a
weaker secondary cold front across western and central MA overnight.
Confidence is low regarding these showers as only one HREF ensemble
member shows them, but we would be remiss to not at least mention
the potential.
Dewpoints will drop into the 50s by 12-16Z Thursday morning, with
the Cape and Islands being the exception given the front will be a
bit slower to clear that region.
Thursday is setting up to be the September stunner we have been
waiting for with comfortable dewpoints and sunny skies. The slow
nature of this front will result in stubborn cloud cover across SE
MA, but much of the interior, and most specifically the CT River
Valley will capitalize on abundant sunshine. Temperatures will be
seasonable, with highs ranging from the low 70s (west) to the upper
70s(east).
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Dry weather and seasonable temperatures continue on Thursday night
and Friday. We continue to monitor Hurricane Lee which may pass
close enough to SNE to bring strong winds and heavy rain to the
region as soon as Friday night into Saturday.
* Increasing rip current risk and high surf continues into part of
next weekend on beaches with southern and southeast exposures.
Details...
Lingering surface high pressure centered over the Great Lakes will
keep dry weather and clear skies around Thursday night and much of
if not all of Friday. Temperatures will be seasonable with lows
overnight in the 50s (low 60s on Cape Cod) with highs near 70 on
Friday. Attention then turns to what is currently Hurricane Lee and
if/how it will impact southern New England. No reason to bury the
lead; the trend over the last 12 hours in most of the guidance has
been to the west (aka toward SNE) which would increase the
likelihood of significant impact to our region. Starting with the
marine concerns, these are the impacts we have the highest
confidence in. Regardless of exact path, Lee continues to push a lot
of energy north into our southern/southeaster facing beaches. This
will result in wave heights as high as 15-20 ft on our outer eastern
waters by Saturday with 10-15 ft waves for the inner waters. For
that reason rip currents will be a big danger late
week/weekend.
Now for the winds; as previously mentioned deterministic and
ensemble guidance has depicted a westward shift toward SNE with the
center of Lee. The CMC remains furthest east with a consensus of a
Nova Scotia landfall, however the GEFS and EPS both shifted toward a
northern Maine to Nova Scotia envelope of possible tracks. Now,
essentially none of these depict a landfall in southern New England.
However, we know that as the cyclone undergoes extratropical
transition the wind field expands which means strong winds are a
likelihood, especially on Cape Cod and the islands. Current thinking
is that winds begin to ramp up Friday afternoon and peak Friday
night/early Saturday. Again, there is low confidence in exact timing
of the winds and the rain, but Friday night and Saturday would be
most likely if we do get a close enough pass. For the latest
information on Hurricane Lee, see the forecast, advisories, and Key
Messages from the National Hurricane Center.
Beyond Saturday drier NW flow and brief mid level ridging will make
for a dry and sunny Sunday with warmer temperatures. Beyond the
weekend yet another shortwave may bring wet weather for Monday
before high pressure returns.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Tonight...
Fog/Stratus dissipates this morning across eastern MA and RI,
allowing conditions to briefly improve to MVFR/VFR ahead of an
approaching cold front.
Heavy rain and embedded thunder will impact terminals from west
to east from 12Z through 18Z, with the highest confidence in
thunder at BAF/BDL between ~13 and 15Z this morning. Heavy rain
showers will reduce visibilities. An abrupt windshift to the NW
can be expected behind the passing front late Wednesday
afternoon and early evening.
Lull in shower activity mid afternoon/early evening, but
cigs/vsby will remain IFR/MVFR for the most part until the front
moves through late tonight. Another round of showers and
thunderstorms fires up after 00Z, with highest confidence across
SE MA/Cape Cod and the islands. Rapid improvement to VFR behind
the front between 06 and 12Z Thursday.
Thursday... High Confidence
VFR, though some IFR could hang across the Cape and Islands
through 15Z. Breezy NW flow, gusts to 20 kt possible across the
high terrain.
KBOS TAF...Moderate confidence in TAF. Rain, heavy at times
moves into the terminal after 16Z today. Confidence too low to
include thunder in the TAF, but a few rumbles are possible. Lull
in precipitation late this afternoon/early evening, though
conditions will remain mainly IFR/VFR, second round of rain
possible during the early hours of Thursday before cold front
allows VFR and NW winds to develop forT Thursday.
KBDL TAF...Moderate confidence in TAF.Mid level clouds move in
ahead of a cold front. Rain, heavy at times, and embedded
thunder beginning as early at 13Z. Generally IFR to MVFR until
cold front sweeps through late today/tonight. Abrupt windshift
to the NW expected, with VFR and breezy conditions on Thursday.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR. Breezy.
Friday: VFR. Strong winds with areas of gusts up to 40 kt.
Friday Night: VFR. Strong winds with gusts up to 50 kt. Slight
chance SHRA.
Saturday: VFR. Strong winds with gusts up to 50 kt. Chance
SHRA.
Saturday Night: VFR. Strong winds with local gusts up to 40 kt.
Slight chance SHRA.
Sunday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
4 AM Update...
Overall high confidence.
Rip Current Statement is in effect for Wednesday due to the risk
for dangerous rip currents. High surf is likely for Thursday
onward into early in the weekend, though tropical headlines my
supersede high surf headlines.
For Wednesday: S to SW winds around 10-15 kt with seas around 3
to 5 ft on Wed. Developing rains during the late afternoon
hours. Small Craft Advisory in place for the outer southern
waters beginning at 18Z.
For Wednesday Night: SW winds to shift to NW with gusts to 15
kt. Seas build to 4 to 6 ft. Locally heavy rain may reduce
visibility until frontal passage. Small Craft conditions persist
over the southern outer waters.
Thursday: Small craft conditions persist over the southern
outer waters. Headlines may need to be expanded to cover more
zones.
Outlook /Thursday Night through Sunday/...
Thursday Night: Low risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Areas of rough seas.
Friday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 14 ft. Slight chance of rain showers.
Friday Night through Saturday: Low risk for storm force winds
with gusts up to 55 kt. Rough seas up to 21 ft. Chance of rain
showers.
Saturday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 15 ft. Slight chance of rain showers.
Sunday: Winds less than 25 kt. Local rough seas.
&&
.HYDROLOGY...
355 PM Update:
Highly saturated antecedent conditions are common across
Southern New England, and a few communities (Leominster, North
Attleboro, portions of the Providence metro area) saw
significant and in some instances severe flash flooding Monday.
This is in addition to rains which fell on Sunday. MRMS radar
estimates over the last 48 hours show anywhere from 2 to 4
inches of rain being common, with localized amounts in the 6
to 9 inch range.
A slow moving cold front will be moving though Southern New
England during the late morning to the mid evening hrs, bringing
another round of heavy, slow-moving/training rains with embedded
thunder at times as the cold front shifts east. Favorably high
warm cloud depths should support efficient rain production with
PWAT values rising to 1.8 inches along the front. It's a classic
frontal training rain pattern. One to two inches of rain should
be common; however the 12z HREF localized probability matched
mean (LPMM) shows values up to 4 inches across portions of
central and northern CT. That may be realized in more persistent
downpours and if thunder can develop. NERFC flash flood guidance
indicates it would take between 1 to 1.5 inches of rain in an
hour's time to trigger flash flooding, with 2-3 inches in 3 hrs.
This rain combined with antecedent conditions may trigger new
areas of flooding or worsening/exacerbation of existing flood
areas or areas still recovering from yesterday. Rises on streams
and creeks to over bankfull are possible. Rapid-onset flash
flooding is certainly possible as well. Finally, we also can't
rule out the potential for significant flooding in persistent
and slow moving downpours. That might include situations such as
inundation in homes and businesses, road washouts/road damage
and structural damage.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Thursday morning for CTZ002>004.
MA...Flood Watch through Thursday morning for MAZ003>007-010>021-
026.
High Risk for Rip Currents until 8 PM EDT this evening for
MAZ020>024.
RI...Flood Watch through Thursday morning for RIZ001>007.
High Risk for Rip Currents until 8 PM EDT this evening for
RIZ006>008.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
Thursday for ANZ254>256.
&&
SYNOPSIS...BW/KS
NEAR TERM...Belk/BW/KS
SHORT TERM...KS
LONG TERM...BW
AVIATION...Belk/BW/KS
MARINE...BW/KS/JWD
HYDROLOGY...StaffIn the hours before
Local storm report, Sep 13, 11:52 AM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1152 AM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Flood 1 E Willimantic 41.72N 72.20W
09/13/2023 Windham CT Law Enforcement
law enforcement reports intersection with
main st and ash st is heavily flooded.
relayed by amateur radio.
&&
ALLocal storm report, Sep 13, 11:53 AM EDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1153 AM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Flood 1 E Willimantic 41.72N 72.20W
09/13/2023 Windham CT Public
law enforcement reports intersection with
main st and boston post rd is heavily
flooded. relayed by amateur radio.
&&
ALLocal storm report, Sep 13, 11:54 AM EDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1154 AM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Flood Willimantic 41.71N 72.22W
09/13/2023 Windham CT Law Enforcement
Bridge St in willimantic closed due to
flooding. relayed by amateur radio.
&&
ALLocal storm report, Sep 13, 11:55 AM EDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1155 AM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM Flood Willimantic 41.71N 72.22W
09/13/2023 Windham CT Law Enforcement
high water up to 3 ft in 1050 block of main
st in willimantic. relayed by amateur radio.
&&
ALLocal storm report, Sep 13, 12:40 PM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1240 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Flood Willimantic 41.71N 72.22W
09/13/2023 Windham CT Law Enforcement
police dept reported that a laundromat
business on Watson St in Willmantic had
inundation in the building and the structure
was evacuated from the flooding. relayed by
amateur radio.
&&
ALLocal storm report, Sep 13, 12:41 PM EDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1241 PM EDT Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Flood 1 ESE Willimantic 41.71N 72.21W
09/13/2023 Windham CT Law Enforcement
Tyler square flooded and impassable. relayed
by amateur radio.
&&
ALThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:34 AM EDT | Special Weather Statement | BOX | 56 min | |
| Sep 13, 7:50 AM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 4 hr |
| Sep 13, 8:25 AM EDT | Special Weather Statement | BOX | 65 min | |
| Sep 13, 8:36 AM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 54 min |
| Sep 13, 9:23 AM EDT | Flash Flood Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
| Sep 13, 10:21 AM EDT | Special Weather Statement | BOX | 54 min | |
| Sep 13, 10:31 AM EDT | Flash Flood Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
| Sep 13, 10:51 AM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 54 min |
| Sep 13, 11:41 AM EDT | Special Weather Statement | BOX | 64 min | |
| Sep 13, 11:48 AM EDT | Areal Flood Warning | BOX | Capitol Planning Region | 4 hr |
| Sep 13, 3:34 PM EDT | Special Weather Statement | BOX | 56 min | |
| Sep 13, 4:09 PM EDT | Tornado Warning | BOX | Northeastern Connecticut Planning Region | 36 min |
| Sep 13, 5:45 PM EDT | Flash Flood Warning | BOX | Northeastern Connecticut Planning Region | 3 hr |
| Sep 13, 6:43 PM EDT | Flash Flood Warning | BOX | Northeastern Connecticut Planning Region | 2 hr |
Nearby
Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.